×

zbMATH — the first resource for mathematics

A fourth-order compact ADI method for solving two-dimensional unsteady convection–diffusion problems. (English) Zbl 1104.65086
Summary: An exponential high-order compact (EHOC) alternating direction implicit (ADI) method, in which the Crank-Nicolson scheme is used for the time discretization and an exponential fourth-order compact difference formula for the steady-state 1D convection-diffusion problem is used for the spatial discretization, is presented for the solution of the unsteady 2D convection-diffusion problems. The method is temporally second-order accurate and spatially fourth order accurate, which requires only a regular five-point 2D stencil similar to that in the standard second-order methods.
The resulting EHOC ADI scheme in each ADI solution step corresponds to a strictly diagonally dominant tridiagonal matrix equation which can be inverted by simple tridiagonal Gaussian decomposition and may also be solved by application of the one-dimensional tridiagonal Thomas algorithm with a considerable saving in computing time. The unconditionally stable character of the method was verified by means of the discrete Fourier (or von Neumann) analysis. Numerical examples are given to demonstrate the performance of the method proposed and to compare mostly it with the high order ADI method of S. Karaa and J. Zhang [J. Comput. Phys. 198, No. 1, 1–9 (2004; Zbl 1053.65067)] and the spatial third-order compact scheme of B. J. Note and H. H. Tan [Int. J. Numer. Methods Eng. 26, No. 7, 1615–1629 (1988; Zbl 0638.76104)].

MSC:
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bear, J., Dynamics of fluids of porous media, (1972), American Elsevier Publishing Company New York · Zbl 1191.76001
[2] Chen, G.Q.; Gao, Z.; Yang, Z.F., A perturbational \(h^4\) exponential finite difference scheme for convection diffusion equation, J. comput. phys., 104, 129-139, (1993) · Zbl 0774.65073
[3] Ciment, M.; Leventhal, S.H.; Weinberg, B.C., The operator compact implicit method for parabolic equations, J. comput. phys., 28, 135-166, (1978) · Zbl 0393.65038
[4] Dai, W.; Nassar, R., Compact ADI method for solving parabolic differential equations, Numer. meth. partial differential eq., 18, 129-142, (2002) · Zbl 1004.65086
[5] de G Allen, D.N.; Southwell, R.V., Relaxation methods applied to determine the motion in two dimensions of a viscous fluid past a fixed cylinder, Quart. J. mech. appl. math., 8, 129-143, (1955) · Zbl 0064.19802
[6] Dennis, S.C.R., Finite difference associated with second-order difference equations, Quart. J. mech. appl. math., 13, 487-507, (1960) · Zbl 0098.09304
[7] Dennis, S.C.R.; Hudson, J.D., Accurate representations of partial differential equations by finite difference schemes, J. inst. math. appl., 23, 43-51, (1979) · Zbl 0416.65065
[8] Dennis, S.C.R.; Hudson, J.D., Compact \(h^4\) finite-difference approximations to operators of navier – stokes type, J. comput. phys., 85, 390-416, (1989) · Zbl 0681.76031
[9] Gartland, E.C., Uniform high-order difference schemes for a singularly value prob. math. comput., 48, 551-564, (1987) · Zbl 0621.65088
[10] Gupta, M.M.; Manohar, R.P.; Stephenson, J.W., A single cell high order scheme for the convection – diffusion equation with variable coefficients, Int. J. numer. meth. fluids, 4, 641-651, (1984) · Zbl 0545.76096
[11] Hirsh, R.S., Higher order accurate difference solutions of fluid mechanics problems by a compact differencing technique, J. comput. phys., 19, 90-109, (1975) · Zbl 0326.76024
[12] Kalita, J.C.; Dalal, D.C.; Dass, A.K., A class of higher order compact schemes for the unsteady two-dimensional convection – diffusion equation with variable convection coefficients, Int. J. numer. meth. fluids, 38, 1111-1131, (2002) · Zbl 1094.76546
[13] Karaa, S.; Zhang, J., High order ADI method for solving unsteady convection – diffusion problems, J. comput. phys., 198, 1-9, (2004) · Zbl 1053.65067
[14] Li, M.; Tang, T.; Fornberg, B., A compact fourth-order finite difference scheme for the incompressible navier – stokes equations, Int. J. numer. meth. fluids, 20, 1137-1151, (1995) · Zbl 0836.76060
[15] MacKinnon, R.J.; Johnson, R.W., Differential equation based representation of truncation errors for accurate numerical simulation. int. J. numer. meth. fluids., 13, 739-757, (1991) · Zbl 0729.76611
[16] Noye, B.J.; Tan, H.H., A third-order semi-implicit finite difference method for solving the one-dimensional convection – diffusion equation, Int. J. numer. meth. eng., 26, 1615-1629, (1988) · Zbl 0638.76104
[17] Noye, B.J.; Tan, H.H., Finite difference methods for solving the two-dimensional advection – diffusion equation, Int. J. numer. meth. fluids, 9, 75-89, (1989) · Zbl 0658.76079
[18] Patankar, S.V., Numerical heat transfer and fluid flows, (1980), McGraw-Hill New York · Zbl 0521.76003
[19] Peaceman, D.W.; Rachford, H.H., The numerical solution of parabolic and elliptic differential equations, J. soc. ind. appl. math., 3, 28-41, (1959) · Zbl 0067.35801
[20] Rigal, A., High order difference schemes for unsteady one-dimensional convection – diffusion problems, J. comput. phys., 114, 59-76, (1994) · Zbl 0807.65096
[21] Roache, P.J., Computational fluid dynamics, (1976), Hermosa Albuquerque, NM
[22] Roscoe, D.F., New methods for the derivation of stable difference representations for differential equations, J. inst. math. appl., 16, 291-301, (1975) · Zbl 0327.65071
[23] Segal, A., Aspects of numerical methods for elliptic singular perturbation problems, SIAM J. sci. statist. comput., 3, 327-349, (1982) · Zbl 0483.65059
[24] Spalding, D.B., A novel finite difference formulation for differential equations involving both first and second derivatives, Int. J. numer. meth. eng., 4, 551-559, (1972)
[25] Spotz, W.F.; Carey, G.F., High-order compact scheme for the steady stream-function vorticity equations, Int. J. numer. meth. eng., 38, 3497-3512, (1995) · Zbl 0836.76065
[26] Spotz, W.F.; Carey, G.F., Extension of high-order compact schemes to time-dependent problems, Numer. meth. partial differential eq., 17, 657-672, (2001) · Zbl 0998.65101
[27] Thomas, J.W., Numerical partial differential equations: finite difference methods, (1995), Springer New York · Zbl 0831.65087
[28] Tian, Z.F.; Ge, Y.B., A fourth-order compact finite difference scheme for the steady streamfunction-vorticity formulation of the navier – stokes/Boussinesq equations, Int. J. numer. meth. fluids, 41, 495-518, (2003) · Zbl 1038.76029
[29] Zhang, J., An explicit fourth-order compact finite difference scheme for three dimensional convection – diffusion equation, Commun. numer. meth. eng., 14, 209-218, (1998) · Zbl 0912.65083
[30] Zhang, J., Preconditioned iterative methods and finite difference schemes for convection – diffusion, Appl. math. comput., 109, 11-30, (2000) · Zbl 1023.65110
[31] Zhang, J., Multigrid method and fourth order compact difference scheme for 2D Poisson equation unequal meshsize discretization, J. comput. phys., 179, 170-179, (2002) · Zbl 1005.65137
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.